So recently I’ve been going through a bit of a situation with birth control. Since I have Antiphospholipid Syndrome and a history of DVT’s, I have been advised by my doctors to avoid hormonal birth control. But since I am on coumadin it is imperative that I don’t become pregnant.
So, what’s a girl to do?
While I was advised to avoid all types of hormonal birth control by my Primary Care Physician, my gyno suggested that Progesterone-only pills (or POPs) were a good substitute. Regular birth control pills are a combination of estrogen and progesterone. It has been shown that they can increase the risk of thrombosis in women and they are especially dangerous to women with a history of DVT’s. Many doctors believe that the estrogen in the combination pills is to blame. There have not been many studies on progesterone-only pills so the chances are that it may still not be as safe as something hormone-free.
So back to the story. I was put on POPs starting around June or July… the first few months had no problems what-so-ever. But starting in October, I began to realize that I had gain a little weight. My diet and exercise hadn’t changed so I began to think that my new pills could be the problem. And then the straw that broke the camels back – I began having irregular period. Since the beginning of November, I began to experience a full-blown period, every other week. I am worn out and exhausted from the blood loss and also in a down right bad mood. Starting a new relationship while dealing with symptoms such as this is no easy task. Fortunately, my significant other is has been very understanding.
What’s a girl to do?
Obviously I can’t stay on the Progesterone only pill but my options are rapidly dwindling.
1. Abstinence – not even a choice. Enough said.
2. Condoms – Ok, for now but not a reasonable long-term solution. I am now in a committed, long-term relationship and nothing is quite the mood killer than stopping to put on a condom.
3. Depo shot – (progesterone only) I’ve been advised against this as well. Not only is it very similar to the POPs since irregular bleeding is common. It also has a history of causing significant weight gain.
4. Implant – (progesterone only) – has a history of irregular bleeding and the higher doses of progesterone has me worried. The warning label with the brand Implanon, suggests that it shouldn’t be used in people with blood clot disorders. Also I know of several people who have had issues with the device.
5. IUD – (progesterone only Mirena, or the copper hormone free Paraguard) – so far I believe that this is my best choice. Paraguard is known to cause heavier periods and my gyno has suggested that I use the progesterone only Mirena instead, citing the fact that the hormones are release directly into the uterus and are not in the blood stream, thereby limiting the probability of blood clots. My only concern is the possibility of perforation. A rare but serious complication – especially for someone on blood thinners.
I believe that I will be going with the IUD. It lasts for 5 years and if there are no complications it should be relatively worry free. I’ll keep you updated with my experiences…